Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Had counter beard. Having itching, swelling and weeping. Skin beneath the dyed areas have turned lighter. remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
I am an African American male 63 years old. I used an over the counter beard XXXXXXX several times. First couple of times no problem. Soon after, (several months later), very bad itching, swelling, weeping. These symptoms would last several days. Now approximately a year later my skin beneath the dyed areas are lighter than my skin tone. Any remedies?
Posted Sat, 24 Aug 2013 in Skin Hair and Nails
Answered by Dr. Prasad 1 hour later

Thanks for writing on XXXXXXX

Well, skin conditions are better judged by a physical examination of skin lesions under broad light. Perhaps the weeping skin lesion developed following over the counter cosmetic product may be related to skin inflammation - allergic / infective. I hope you have no more weeping lesions now.

Skin depigmentation is sometime seen on a pre-existing skin condition. Hence the white spot is not unexplainable. If all the previous lesions are settled, a mild steroid applicant is something which you can try briefly on this spot. I would suggest 1% hydrocortisone cream for a few days only and see if there is an improvement.

Depigmentation that occur post inflammation gradually fade away with time. Steroid creams fasten the process; however it should be used in moderation over the face. Those that do not respond to steroid are best treated with Laser.

Hope this helps. Let me know if you need clarification.

Above answer was peer-reviewed by
Follow-up: Had counter beard. Having itching, swelling and weeping. Skin beneath the dyed areas have turned lighter. remedy? 4 hours later
thanks so much Dr. XXXXXXX your answer is consistent with my current condition. I had my barber attempt dying my beard (professionally). 3 days later I was in the ER. my face was severely swollen, itching, and weeping. was given a prescription for prednisone. 4 days after first 6 pills
(prescription calls for 6-6, 5-5, 4-4, etc., each number my daily dosage till
complete), the swelling, itching, and weeping are gone. my depigmented complexion now has a reddish tone, not as light as before. I will finish my prescription in 7 days. thanks again for your help and advice.
Answered by Dr. Prasad 21 minutes later
I think the prednisolone will be sufficient to bring back your skin tone to normal. You can add hydrocortisone for additional benefits after discussing with your doctor.

Since the skin tone is already showing improvements, I think you will be better very soon. Do not be concerned.

Hope this was helpful. I will be glad to help you further if needed.
If all your queries are answered, please close this discussion and leave your feed backs.

Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor